Winter Storm, Hancock
- When
- December 7, 10:30 PM CST to December 9, 6:30 PM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
A very intense storm system tracked from the Oklahoma Panhandle to western Illinois and then to Lake Huron. 79 inches) in the Midwest since the November 10, 1998 storm that also moved through the upper Midwest.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A very intense storm system tracked from the Oklahoma Panhandle to western Illinois and then to Lake Huron. This had the lowest barometric pressure (975 mb or 28.79 inches) in the Midwest since the November 10, 1998 storm that also moved through the upper Midwest. This powerful winter storm produced very heavy snowfall, blizzard conditions and bitterly cold temperatures on December 8-9, 2009. Snow amounts of at least 10 to 15 inches were common north of a Fairfield, Iowa to Sterling, Illinois line. The largest amount was an incredible 17.7 inches at Orangeville, Illinois in Stephenson county. Other amounts included 15 inches at Brighton, Iowa (Washington county), Mt. Vernon, Iowa (Linn county) and at Freeport, Illinois (Stephenson county). Snowfall was much lighter in southeast Iowa, extreme northeast Missouri and west central Illinois. Here snow accumulations were 1 to 4 inches as rain and sleet mixed with the snow. A band of freezing rain from Burlington, Iowa to Sterling, Illinois coated trees and power lines with up to 3 tenths of an inch of ice. A few locations also reported thundersnows with snowfall rates of nearly 2 inches per hour. There were scattered power outages and some tree branches down. Numerous accidents and vehicles sliding into ditches were reported across the region. Many schools and businesses were also closed. In addition, winds gusting over 50 mph produced widespread blizzard conditions across much of eastern Iowa and extreme northeast Missouri, reducing visibilities to near zero on December 9.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 7, 3:46 PM CST, 6 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CST MON DEC 7 2009
.SYNOPSIS...
BROAD MID LEVEL SWLY FETCH OVER THE SRN HALF OF THE U.S. ORIGINATING
IN A DEEP MID LEVEL TROF FROM THE NRN ROCKIES THROUGH NRN CA. THE
MORNING H8 ANALYSIS SHOWED A LOW OVER NRN IL WITH TROF/COLD FRONT
EXTENDING SW THROUGH WRN OK AND NRN TX. AN IMPRESSIVE TEMP GRADIENT
WAS LOCATED OVER TX PANHANDLE WITH -13C AT KAMA AND +9C AT KMAF.
AHEAD OF THE FRONT GULF MOISTURE WAS ALREADY ON SHORE WITH H8
DEWPOINTS OF 8-10C OVER LA AND SE TX. THE LOW PRESSURE THAT BROUGHT
THE -SN TO THE AREA LAST NIGHT HAS MOVED OFF TO THE NE WITH ITS
ATTENDANT COLD FRONT OVER THE OHIO VALLEY.
&&
.SHORT TERM...TONIGHT AND TUESDAY...
THE STORM SYSTEM FOR LATE TONIGHT INTO TUESDAY STILL LOOKS ON
TRACK WITH REASONABLE AGREEMENT AMONG THE MODELS AS THE STORM
DEVELOPS OVER THE SRN PLAINS TONIGHT AND STARTS TO HEAD NE
TUESDAY. GULF MOISTURE ALREADY ONSHORE IN TX/LA WILL BE PULLED
NORTH IN BROAD REGION ISENTROPIC LIFT. COLD AIR WITH THIS SYSTEM
IS IN PLACE AT THE ONSET WITH MODELS KEEPING THE H8 0C LINE SOUTH
OF THE CWFA UNTIL LATE AFTERNOON WHEN IT LIFTS N INTO WCNTRL IL.
USING THE GARCIA METHOD AND A MODERATE AMOUNT OF ISENTROPIC
FORCING WITH 2-3G/KG MIXING RATIOS DURING THE DAY...SUPPORTS
AROUND 2 INCHES OF SNOW NE TO POSSIBLE 5 INCHES SW 6PM TUESDAY.
THIS WILL SUPPORT STARTING OFF A WINTER STORM WARNING AROUND 12Z
IN THE SW AND AT 18Z OVER THE REST OF THE AREA. FOR TEMPS TONIGHT
ALLOWED FOR JUST A FEW DEGREES OF COOLING WITH LIGHT WINDS AND
OVERCAST SKIES HIGHS TUESDAY SHOULD STAY THE UPPER 20S NW WITH WAA
PUSHING TEMPS IN THE SE INTO THE MID 30S. ...DLF...
.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
MAIN FOCUS IS ON WINTER STORM/POSSIBLE BLIZZARD THAT WILL BE
ON-GOING TUESDAY NIGHT. WITH 12Z SHORT TERM MODELS COMING INTO
BETTER AGREEMENT...BULK OF FORECAST ON TRACK WITH PREVIOUS THINKING
AND MAIN CHANGES TODAY WERE TO UPGRADE FROM WATCH TO WARNING FOR THE
ENTIRE AREA. TOTAL SNOW AMOUNTS STILL IN THE BALLPARK OF WIDESPREAD
10 TO 12 INCHES...LOCALLY HIGHER...OVER ENTIRE CWFA ALONG AND NW OF
A FFL THROUGH MLI TO SQI. AREAS TO S AND SE WILL HAVE RANGE OF 5 TO
10 FROM SE TO NW. VERY STRONG AND NEARLY BOMBING SURFACE LOW...
TAKING NEARLY IDEAL CLIMATOLOGICAL PATH FOR LOCAL WINTER STORM
CONDITIONS FROM NW OF STL TO SOUTHERN TIP OF LAKE MI...WILL RESULT
IN VERY WINDY CONDITIONS TUE NIGHT AND WED. SUSTAINED 25 TO 30KT
WINDS WITH MUCH HIGHER GUSTS...FALLING SNOW...AND EXPECTED FRESH DEEP
SNOW COVER MAY THEN PRODUCE BLIZZARD CONDITIONS.
12Z GFS HAS SHIFTED THE TRACK OF THE SURFACE LOW CLOSER TO THE MORE
CONSISTENT ECMWF AND HAVE USED A BLEND FOR THIS FORECAST. STRONGEST
UPPER FORCING OVERLAYS THE ISENTROPIC LIFT TUE NIGHT WITH STEEP MID
LEVEL LAPSE RATES OVER THE SE SUPPORTING THUNDERSNOW THERE EARLY.
GARCIA METHOD SUPPORTS OVERNIGHT TOTALS OF 6 TO 8 INCHES...PRIMARILY
BEFORE 3 AM WHEN THE BULK OF MODERATE TO HEAVY SNOW WILL HAVE
SHIFTED EAST. STRENGTHENING SYSTEM AND VERY TIGHT SURFACE PRESSURE
GRADIENT WILL RAMP WINDS UP TO 25 TO 35 KT RANGE WITH GUSTS OF 45
KTS OR HIGHER LIKELY WELL INTO WED.
WITH HIGH CONFIDENCE IN THE ONSET OF WINTER STORM CONDITIONS...AND
BLIZZARD CONDITIONS STILL AT LEAST 24 HOURS OUT...HAVE OPTED TO
UPGRADE THE CURRENT WATCHES TO WINTER STORM WARNINGS FOR THE SNOW
ACCUMULATIONS AND BLOWING SNOW FOR TUE THROUGH WED AFTERNOON.
BLIZZARD CONDITIONS STILL A HIGH PROBABILITY...AND HAVE GONE WITH
A BLIZZARD WATCH ON TOP OF THE CURRENT WINTER STORM WARNING FOR
LATE TUE NIGHT INTO WED IN EASTERN IA...NE MO AND FAR NW IL WHERE
BLIZZARD CONDITIONS MOST LIKELY TO BE APPROACHED. THIS IS THE SAME
AREA COVERED IN THE INITIAL BLIZZARD WATCH ISSUED THIS MORNING...
BUT DO NOT EXPECT BLIZZARD CRITERIA TO BE MET UNTIL WELL INTO THE
STORM.
COLD CONDITIONS FOLLOW LATE THIS WEEK UNDER BROAD UPPER
TROUGH...THEN SLOW WARMING WITH LOW PROBABILITY FOR LIGHT WINTER
PRECIP ESPECIALLY SOUTH OF THE AREA FOLLOWS OVER THE WEEKEND AS
FLOW BECOMES MORE ZONAL.
..SHEETS..
&&
.AVIATION...
VFR TO ISOLD IFR CONDITIONS DUE CIGS AND VSBYS LATE THIS AFTERNOON
WILL IMPROVE TO VFR FOR A AWHILE BTWN 00Z AND 06Z. CONDITIONS WILL
START DETERIORATING AGAIN AFTER 06Z AS A WINTER STORM ORGANIZES OVER
THE SRN PLAINS. LIGHT TO MODERATE SNOW WILL SPREAD OVER ALL TAF
SITES BETWEEN 09Z AND 18Z DROPPING CONDITIONS INTO THE LOWER END OF
MVFR AND IFR RANGE DURING THE MORNING. LIGHT NWLY WINDS WILL TURN
TO THE NE AFTER 06Z. ...DLF...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 PM CST WEDNESDAY FOR
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-
HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-
LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
BLIZZARD WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES
MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
WASHINGTON.
IL...WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 PM CST WEDNESDAY FOR
BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
WHITESIDE.
BLIZZARD WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON FOR CARROLL-JO DAVIESS-ROCK ISLAND-STEPHENSON.
MO...WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 PM CST WEDNESDAY FOR
CLARK-SCOTLAND.
BLIZZARD WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON FOR CLARK-SCOTLAND.
&&
SHEETS/DLFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 436 PM CST MON DEC 7 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-082245- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 436 PM CST MON DEC 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT LIGHT SNOW WILL DEVELOP BETWEEN AFTER MIDNIGHT. SNOW ACCUMULATIONS SHOULD RANGE FROM A DUSTING EAST OF THE MISSISSIPPI RIVER TO NEARLY AN INCH IN PARTS OF SOUTHEAST IOWA AND NORTHEAST MISSOURI. THIS SNOW WILL BE THE LEADING EDGE OF THE MAJOR STORM SYSTEM AFFECTING THE REGION TUESDAY INTO WEDNESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY AND WEDNESDAY...VERY DANGEROUS WINTER STORM WILL MOVE OUT OF THE PLAINS INTO THE GREAT LAKES. THIS SYSTEM WILL PRODUCE HEAVY SNOWFALL OF 6 TO 12 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE BY WEDNESDAY AFTERNOON. STRONG NORTHWEST SUSTAINED WINDS OF 25 TO 35 MPH AND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE LATE TUESDAY NIGHT AND WEDNESDAY. THIS COULD RESULT IN WIDESPREAD BLOWING SNOW AND LOW VISIBILITIES PRODUCING DIFFICULT...IF NOT IMPOSSIBLE TRAVEL CONDITIONS AT TIMES. DEPENDING ON THE EXACT TRACK AND STRENGTH OF THIS STORM...PORTIONS OF THE OUTLOOK AREA COULD EXPERIENCE BLIZZARD TO NEAR BLIZZARD CONDITIONS WEDNESDAY. A MIXTURE OF SNOW AND SLEET IS POSSIBLE SOUTH OF HIGHWAY 34 ON TUESDAY AFTERNOON AS WARMER AIR IS PULLED NORTHWARD...BUT THE PRECIPITATION WILL CHANGE TO ALL SNOW TUESDAY NIGHT. THIS IS A PARTICULARLY DANGEROUS STORM THAT COULD RESULT IN POWER OUTAGES AND DAMAGE FROM FALLEN TREE LIMBS. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES AND MORE SPECIFICS ON THIS POWERFUL SYSTEM AND PLAN ACCORDINGLY. A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE AREA FROM TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON. A BLIZZARD WATCH REMAINS IN EFFECT FOR LATE TUESDAY NIGHT AND WEDNESDAY OVER THE WESTERN SECTIONS OF THE AREA...ROUGHLY WEST OF A LINE FROM KEOKUK IOWA THROUGH MOLINE ILLINOIS TO FREEPORT ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS REGARDING SNOWFALL AMOUNTS AND WINTER WEATHER IMPACTS WILL BE GREATLY APPRECIATED OVER THE NEXT SEVERAL DAYS.
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
The official NWS observer near the Quad City International Airport received 8.4 inches of snow and 0.3 inch of ice accumulation.
A trained spotter at Sterling reported 8.5 inches of snow along with 0.3 inch of ice accumulation.
A trained spotter at Chadwick reported 10.8 inches of snow.
A COOP observer 3 miles north of Stockton reported a total of 13.0 inches of snow for this event.
A trained spotter reported thundersnow at Ridott at 1033 pm cst on December 8. A total of 17.7 inches of snow fell at Orangeville, while Freeport had 15.0 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204684, 204685, 204688, 204689, 204696, 204693, 204686, 204682, 204697, 204683, 204690, 204687, 204695.